Hail, Kingsbury
- When
- May 7, 11:25 PM CST
- Where
- Kingsbury County, 4 mi NE of Oldham
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.250, -97.250
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 7, 8:52 PM CST, 2 hours 33 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 952 PM CDT TUE MAY 7 2002 02Z SUBJECTIVE SURFACE ANALYSIS INDICATED PRIMARY AREA OF LOW PRESSURE OVER SOUTHEAST COLORADO. WARM FRONT HAS SURGED NORTH AND WAS LOCATED FROM NEAR NORFOLK, NEB EAST TO SIOUX CITY, IA AND THEN SOUTHEAST INTO CENTRAL IOWA. MOISTURE RETURN HAS BEEN FAIRLY IMPRESSIVE WITH THE 60 DEGREE ISODROSOTHERM INTO SOUTHERN ZONES OF CWA. LOOKING AT THE 00Z SOUNDING FROM OMAHA AND LIFTING A PARCEL FROM 800MB WOULD YIELD OVER 1500J/KG OF ELEVATED INSTABILITY. INITIAL WAVE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE TO THE NORTH AND EAST. ACTIVITY IS NOW FAR ENOUGH NORTH AND EAST OF THE ELEVATED INSTABILITY THAT SEVERE POTENTIAL FAIRLY LOW. AN ADDITIONAL WAVE IS INDICATED OVER CENTRAL CO ON THE LATEST WATER VAPOR IMAGERY. LATEST SHORT-RANGE MODELS INDICATE THIS WAVE TO MOVE TO THE NORTHEAST OVERNIGHT. AS THIS WAVE INTERACTS WITH THE MOISTURE AND INSTABILITY...THUNDERSTORMS WILL LIKELY ONCE AGAIN DEVELOP OVER CENTRAL AND NORTHERN NEB AFTER 06Z. THE THUNDERSTORMS WILL THEN MOVE TO THE NORTHEAST ACROSS SOUTHEAST SD/NORTHEAST NEB/NORTHWEST IA. WE HAVE SEVERE WORDING IN THE ZONES...AND FEEL A CONTINUED HAIL THREAT IS THERE...SO WE WILL CONTINUE SEVERE WORDING IN THE SOUTHERN CWFA. PRIMARY AREA FOR SEVERE WILL BE IN NORTHEAST NEB/FAR SOUTHEAST SD/NORTHEAST IOWA WHERE BETTER INSTABILITY AND SHEAR COME TOGETHER. OTHERWISE ZONES APPEAR TO BE IN GOOD SHAPE WITH ONLY MINOR CHANGES BEING MADE. WILL TAKE OUT THE BECOMING WORKING IN THE NORTHWEST ZONES FOR WIND AND TWEAK SOME TEMPERATURES IN THE CENTRAL AND SOUTHERN ZONES WHERE THE WARM FRONT HAS SURGED NORTH. NEW ZONES OUT BY 1015 PM. .FSD...NONE. BOUSTEAD
IAZ020-021-031-032-NEZ013-014-080200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 820 PM CDT TUE MAY 7 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 249 EXPIRED... SEVERE THUNDERSTORM WATCH NUMBER 249 HAS BEEN ALLOWED TO EXPIRE FOR THE FOLLOWING AREAS...PLYMOUTH...CHEROKEE...WOODBURY AND IDA COUNTIES IN NORTHWEST IOWA...AND DIXON AND DAKOTA COUNTIES IN NORTHEAST NEBRASKA. THE THREAT OF WIDESPREAD SEVERE THUNDERSTORMS HAS DIMINISHED ACROSS THE AREA. HOWEVER OCCASIONAL SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE NIGHT...AND ISOLATED SEVERE STORMS ARE STILL POSSIBLE.
PRELIMINARY LOCAL STORM REPORT.,.COMPLETE EVENT SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
906 PM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM GREGORY SD .75 INCH HAIL
05/07/02 GREGORY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0415 PM 7 NW PLATTE SD .88 INCH HAIL
05/07/02 CHARLES MIX EVENT DURATION 5
MINUTES. REPORTED BY
STORM SPOTTER.
0440 PM 6 SSE WHITE LAKE SD .75 INCH HAIL
05/07/02 AURORA REPORTED BY STORM
SPOTTER.
0445 PM 6 SSE WHITE LAKE SD .75 INCH HAIL
05/07/02 AURORA REPORTED BY STORM
SPOTTER.
0455 PM 10 N FORESTBURG SD .75 INCH HAIL
05/07/02 SANBORN REPORTED BY PUBLIC.
0502 PM PLANKINTON SD .88 INCH HAIL
05/07/02 AURORA REPORTED BY STORM
SPOTTER.
0510 PM 7 NNW MT VERNON SD .75 INCH HAIL
05/07/02 DAVISON REPORTED BY STORM
SPOTTER.
0515 PM 1 W LETCHER SD .75 INCH HAIL
05/07/02 SANBORN REPORTED BY PUBLIC.
EVENT DURATION 2 MINUTES.
0552 PM 4 SSW WHITE LAKE SD .75 INCH HAIL
05/07/02 AURORA HAIL COVERING GROUND.
REPORTED BY PUBLIC.
0615 PM 7 SE PARKSTON SD .88 INCH HAIL
05/07/02 HUTCHINSON REPORTED BY PUBLIC.
HAIL COVERING GROUND.
0643 PM 1 SW MAYFIELD SD .88 INCH HAIL
05/07/02 YANKTON REPORTED BY PUBLIC.
0643 PM 1 S MAYFIELD SD .75 INCH HAIL
05/07/02 YANKTON REPORTED BY PUBLIC.
0655 PM 1 W CENTER PT SD .75 INCH HAIL
05/07/02 TURNER REPORTED BY PUBLIC.
0708 PM UTICA SD .75 INCH HAIL
05/07/02 YANKTON REPORTED BY EMERGENCY
MANAGEMENT.
0710 PM 5 SW HURLEY SD .88 INCH HAIL
05/07/02 TURNER REPORTED BY PUBLIC.
0730 PM 4 NW BRIDGEWATER SD .75 INCH HAIL
05/07/02 MCCOOK REPORTED BY STORM
SPOTTER.
0745 PM 3 WNW CENTERVILLE SD .75 INCH HAIL
05/07/02 TURNER REPORTED BY STORM
SPOTTER.
0804 PM 4 WSW CANTON SD .75 INCH HAIL
05/07/02 LINCOLN REPORTED BY PUBLIC.The Sioux Falls radar (KFSD), 85 km away, was scanning. The volume nearest the first event began at 05:24 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2002Every state in 2002This day in weather historyWarnings in South Dakota, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293924.